Tornadoes · United States · Kansas · 2019

EF1 tornado, Daisy Hill to Kniveton, Kansas, May 20, 2019

From Daisy Hill to Kniveton, this EF1 tornado ran 2.2 miles across Cherokee and Crawford counties on May 20, 2019, touching down at 4:14 PM CDT and reaching 440 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 20, 2019
Touchdown
4:14 PM CDT (21:14 UTC)
Lifted
4:19 PM CDT (21:19 UTC)
On the ground
5 minutes
Path length
2.2 miles (3.5 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$25,000
Counties
Cherokee and Crawford counties
Touchdown point
37.333, -94.752
Lift-off point
37.357, -94.726
Record number
1905201514-01

The damage survey

24 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • small outbuildings collapsed or uplifted.
  • multiple large trees snapped and large branches down.
  • several more large trees snapped and large branches.
  • Starting Point. larger outbuilding collapsed walls

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Multiple rounds of storms producing heavy rainfall, severe winds, hail and tornadoes moved across Southeastern Kansas and into the Missouri Ozarks from May 20th through May 22th as upper level disturbances interacted with a slow moving but powerful storm system over the Central Plains. Tornadoes occurred with each round, with the strongest and most numerous tornadoes occurring during the late afternoon and evening of the 22nd. The cumulative rainfall caused areas of flash flooding with some flooding lingering across the region. Some locations in southeastern Kansas and southwestern Missouri reported in excess of 8 inches of rainfall over the 72 hour period.

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a half mile path in Cherokee County before continuing into Crawford County with a total path length of 2 miles. This tornado touched down to the northeast of Weir in the Brush Creek basin, where it snapped limbs from trees, then crossed Highway 400 near NE 50th Street into Crawford County Kansas.

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a total 2 mile path. This tornado tracked out of Cherokee County crossing Highway 400 near NE 50th Street and northeast across Crawford County for a mile and a half. Damage continued to trees as the tornado tracked northeast, then heavily damaged a barn on E 510th Avenue before lifting southeast of Kramer.

A National Weather Service storm survey determined that an EF-1 tornado with maximum winds of 105 mph traveled along a 6 mile path before entering Barton County Missouri. The tornado continue for a total of 10 miles before lifting SE of Mindenmines, Missouri. This was the second tornado from a supercell that also produced the Weir tornado. This tornado touched down south of Pittsburg near the intersection of E 50th and S 220th Streets where it uprooted trees and destroyed an outbuilding. The tornado continued and additionally damaged several more outbuildings and numerous homes south of the Pittsburg Mall. There were varying degrees of damage as as the storm tracked across E 520th, 530th, and then between 240th and S 270th streets, where it snapped tree trunks, before moving into Barton County, Missouri.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
18:00 UTC00:00 UTCFlash Flood WatchSGF
21:08 UTC21:41 UTCSevere Thunderstorm WarningSGF
21:19 UTC21:45 UTCTornado WarningSGF
21:19 UTC21:32 UTCTornado WarningSGF
21:59 UTC22:15 UTCSevere Thunderstorm WarningSGF
22:14 UTC03:46 UTCTornado WatchSGF
23:22 UTC05:15 UTCFlood AdvisorySGF
00:41 UTC01:30 UTCSevere Thunderstorm WarningSGF
00:42 UTC06:45 UTCFlash Flood WarningSGF
00:48 UTC01:45 UTCSevere Thunderstorm WarningSGF
01:38 UTC13:38 UTCFlood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 20, 12:56 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 20, 12:56 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1256 PM CDT Mon May 20 2019

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Mon May 20 2019

Surface high pressure currently over the region will push
northeast of the region through this morning by a strong storm
system currently developing across the plains.

Deep southwest flow aloft will bring a vigorous upper level short
wave into the Ozarks as an upper level jet noses into the area.
Additionally, a low level jet will begin to move into the area
through today and into tonight.

With southerly flow, moisture and instability will increase
rapidly late this afternoon and into the evening. Models spread
between 800-1500 j/kg of ML CAPE and from 1.8 to 2 inches of
precipitable water into the southwestern Missouri by 00z.

These ingredients will provide the fuel for severe thunderstorms
this afternoon and through tonight. This will also provide the
moisture for areas of heavy rainfall. Where these occur will be
determined by where a northward moving warm front becomes
positioned.

This front will provide a significant focus for where severe
storms and flooding rains occur. There are some differences in
short term/CAMS models and global models in where the heaviest
rains falls. Have leaned towards the short term/Cams and
ECMWF/UKMET precipitation outputs since the GFS/NAM are currently
outliers and farther north with the axis of heavy rainfall.

With such a dynamic system, all modes of severe weather will be
possible this afternoon and into tonight. Large hail to golf
balls, damaging winds, and tornadoes are expected this afternoon
and through tonight. Areas along and west of I-49 will have the
best potential for the most significant storms.

A Flash Flood Watch has been expanded eastward to along the
Highway 65 corridor and will now start at 1 pm today.

.LONG TERM...(Tuesday through Sunday)
Issued at 241 AM CDT Mon May 20 2019

Showers and storms will be ongoing into Tuesday morning as the
storm system moves across the plains. The system will begin to
lift north and swing a cold front through the Ozarks during the
day Tuesday. This is expected to be a strongly forced squall line
or possible QLCS with continuing chances for severe weather and
heavy rainfall. The cold front is expected to move east of the
area by Tuesday evening.

A brief rain free period is then expected through Wednesday
evening. However, as todays storm continues to lift north, another
warm front will lift into the area Wednesday night into Thursday
and bring another round of rainfall to the area.

Southwest flow aloft will continue through the end of the week
and into the weekend with several shortwaves moving through the
flow and brining additional rounds of rain as we head into the
Memorial Day weekend. Where the rain occurs will depend on the
strength of high pressure over the southeast conus and how far
north the associated ridge will make it. Either way, temperatures
this weekend will be warmer with highs in the 80s region wide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 20 2019

Several rounds of thunderstorms are expected through the TAF
period, with large hail, damaging winds, and isolated tornadoes
possible with each round. Initial storms this afternoon will
mainly have a large hail threat, transitioning to all threats
tonight. A line of severe thunderstorms will move west to east
across the area from mid day Tuesday through Tuesday evening, with
damaging winds and isolated tornadoes the primary severe weather
risks. Pilots flying in and out of airports in the area will have
to monitor these threats closely. Low level wind shear is expected
tonight with strong southerly low level flow.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday evening for MOZ066-077>079-
     088>090-093>095-101>104.

KS...Flash Flood Watch through Tuesday evening for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Titus
Hazardous weather outlook, May 20, 3:13 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
313 PM CDT Mon May 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
313 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Extreme flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to impact areas
 mainly along and west of Highway 65 into this evening as an
 unstable airmass interacts with warm front moving northward
 across the region. The main threat will be large hail to the
 size of golf balls and damaging winds up to 70 mph.

 Late this evening, and tonight, severe weather is expected to
 continue with all modes of severe weather possible.

 Moderate to heavy rainfall will bring the potential for
 flooding, mainly along and west of Highway 65 this afternoon
 through tonight. Multiple rounds of storms are expected to occur
 with 1 to 4 inches of rain possible. Some localized rainfall
 amounts may exceed 5 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 On Tuesday another round of strong to severe storms will be
 possible across the entire region as a strong storm system
 approaches the area. All modes of severe weather will be
 possible.

 The potential for flooding will continue Tuesday, as additional
 moderate to heavy rainfall is expected.

 Intermittent storm activity is expected through the end of next
 weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
  southwest Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 20, 1:43 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             BAXTER SPRINGS          37.02N 94.73W
05/20/2019  E0.70 INCH       CHEROKEE           KS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN BAXTER SPRINGS.

&&

CKR
Local storm report, May 20, 2:08 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             NEOSHO                  36.87N 94.37W
05/20/2019  E0.70 INCH       NEWTON             MO   LAW ENFORCEMENT

            DIME SIZED HAIL IN NEOSHO.

&&

CKR
Local storm report, May 20, 2:18 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             2 SE GRANBY             36.90N 94.23W
05/20/2019  E1.00 INCH       NEWTON             MO   PUBLIC

            QUARTER SIZE HAIL REPORTED 2SE OF GRANBY
            MISSOURI. PUBLIC REPORT RELAYED VIA MEDIA.

&&

TEO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

9.2 hours before the tornado, 97 km from the path. May 20, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88770, lifted condensation level 1201 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 116 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88770 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

2.8 hours after it, 97 km from the path. May 21, 2019.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 38 joules per kilogram, CIN -107, lifted condensation level 992 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 462 square meters per square second, 0 to 6 km bulk shear 79 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-107 J/kg
Surface CAPE
112 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
79 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Pittsburg (PTS), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:15 UTC6053.660° 10 kt1013.9TSRA
19:35 UTC5854.350° 9 kt201012.9TSRA
19:55 UTC56.854.530° 14 kt191013.2TSRA
20:15 UTC56.35460° 16 kt241011.2TSRA
20:35 UTC56.35470° 17 kt251009.1-VCTSRA
20:55 UTC56.353.860° 16 kt241007.5-TSDZ
21:15 UTC56.853.850° 12 kt251008.1-TSRA
21:35 UTC56.554340° 6 kt151010.5+TSRA
21:55 UTC55.454.350° 10 kt171009.8+TSRA
22:15 UTC55.854.540° 12 kt231009.1VCTSRA
22:35 UTC55.654.740° 9 kt201008.5-VCTSRA
22:55 UTC55.854.760° 14 kt221007.8TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 119 km away, was scanning. The volume nearest the touchdown began at 21:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:42 UTCHAIL 0.7Baxter SpringsCherokee, KSDIME SIZE HAIL REPORTED IN BAXTER SPRINGS.
21:10 UTCTSTM WND DMG1 Sse RoselandCherokee, KSTREES DOWN. WINDS ESTIMATED AT 70 MPH.
21:10 UTCTSTM WND DMGWest MineralCherokee, KSTREES DOWN. WINDS ESTIMATED AT 70 MPH.
21:14 UTCTORNADO2 Ne WeirCherokee, KSSTARTING POINT FOR EF-1 WEIR TORNADO FROM MAY 20TH. NUMEROUS TREE AND OUTBUILDING DAMAGE.
21:19 UTCTORNADO2 Sse ChicopeeCrawford, KSEND POINT OF WEIR EF-1 TORNADO. NUMEROUS TREES AND OUTBUILINGS DAMAGED.
21:20 UTCTORNADO3 N CaronaCherokee, KSSPOTTER SAW TORNADO. TIME BASED ON RADAR.
21:23 UTCTORNADO3 Se ChicopeeCrawford, KSSTARTING POINT FOR PITTSBURG, KS EF-1 TORNADO. NUMEROUS TREES SNAPPED. NUMEROUS HOMES WITH ROOF LOSS. OUTBUILINGS DESTROYED.
21:23 UTCTORNADO3 Sse ChicopeeCherokee, KSTORNADO REPORTED ON THE GROUND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 20, 2019

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 209:50 AM MSTEF0Coconino, AZ1.010
May 202:05 PM CDTUnratedDickens, TX1.030
May 203:00 PM CDTUnratedCottle, TX0.210
May 203:01 PM CDTEF0Cottle, TX1.920
May 203:29 PM CDTEF0Collingsworth, TX0.350
May 203:31 PM CDTUnratedKingfisher, OK0.540
May 203:43 PM CDTUnratedKingfisher, OK3.7150
May 203:46 PM CDTUnratedKingfisher, OK0.550
May 203:50 PM CDTEF1Logan, OK6.070$3,000
May 203:54 PM CDTUnratedLogan, OK1.040
May 204:08 PM CDTEF1Logan, OK0.340$1,000
May 204:23 PM CDTEF1Noble, OK to KS, MO3.0100$75,000
May 204:23 PM CDTEF1Crawford, KS to MO10.71,200$1.1 million
May 204:36 PM CDTEF0Kingfisher, OK0.120
May 204:37 PM CDTUnratedHarmon, OK0.550
May 204:38 PM CDTEF0Kingfisher, OK0.120
May 204:45 PM CDTUnratedHarmon, OK0.330
May 204:55 PM CDTEF0Kingfisher, OK1.420
May 204:59 PM CDTUnratedHarmon, OK0.120
May 205:05 PM CDTEF1Noble, OK7.7100$75,000
May 205:09 PM CDTEF0Logan, OK0.350$1,000
May 205:12 PM CDTEF2Greer, OK11.01,200$300,000
May 205:23 PM CDTEF3Ector, TX5.8225$400,000
May 205:38 PM CDTUnratedNoble, OK0.230
May 205:38 PM CDTUnratedGreer, OK0.240
May 206:48 PM EDTEF0Lee, FL0.130$25,000
May 206:14 PM CDTUnratedKiowa, OK0.530
May 206:45 PM CDTUnratedJasper, MO0.250
May 206:47 PM CDTUnratedDickens, TX3.4300
May 206:52 PM CDTEF2Midland, TX6.61502$250,000
May 209:05 PM CDTEF0Tulsa, OK0.5100$2,000
May 209:08 PM CDTUnratedFisher, TX0.030
May 2010:01 PM CDTEF1Okmulgee, OK4.4450$25,000
May 2010:09 PM CDTEF0Wagoner, OK0.875
May 2010:29 PM CDTUnratedHaskell, TX0.030
May 2010:29 PM CDTEF2Cherokee, OK21.02,7001$950,000
May 2010:35 PM CDTEF1Mayes, OK3.61,100$10,000
May 2010:54 PM CDTEF1Delaware, OK6.9600$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.